Common Ritalin withdrawal symptoms include changes in heart rhythm, depression, or extreme fatigue.
These symptoms are also similar to Ritalin side effects, which can make it challenging to discern the difference between the two.
This is why is important to discuss any side effects or unsual reactions with your doctor while taking Ritalin.
Although withdrawal is generally not life threatening, it can be uncomfortable enough to cause people to take more of this medication in order to relieve the withdrawal symptoms.
What Is Ritalin?
Ritalin, also known as Methylphenidate, is a stimulant medication used to treat Attention Deficit Hyperactivity Disorder, commonly referred to as ADD or ADHD.
Ritalin is believed to work by interacting with the chemicals in the brain that contribute to symptoms of hyperactivity, inattention, and lack of impulse control.
Stimulants tend to have an opposite affect on those with Attention Deficit Hyperactivity Disorder. in order words, stimulant tend to have a calming effect on users with ADHD.
Also, if pregnant women take Ritalin the baby may have withdrawal symptoms post delivery. If you are pregnant and taking this medication, talk with your healthcare provider about the safety of using the drug during pregnancy.
Withdrawal generally does not occur in people who take the medication as exactly as prescribed by their doctor.
Rather, withdrawal symptoms are most likely to occur in those who take high doses and who abuse the medication.
To help avoid withdrawal, only take it as prescribed by your doctor. Do not exceed the prescription recommendations, or take a double dose to make up for a missed dose.
In addition, when discontinuing this medication, your doctor will likely wean you off of it by gradually decreasing your dose in order to help avoid withdrawal and prevent adverse side effects. Do not quit cold turkey or abruptly stop taking your Ritalin without first consulting with your doctor and working on an altered treatment plan.
Report any and all side effects to your prescribing doctor. If you experience any serious side effects or reactions, report them to your prescribing doctor right away. If your symptoms are severe or debilitating, seek emergency medical attention.
Once your symptoms are stabilized and you are discharged from the hospital emergency room, follow up with the doctor who wrote your prescription and inform them of your situation.